Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Hospital think dd has food allergy, gp thinks she is allergic to antibiotics - I am just confused(17 Posts)
DD has been on prophlactic antibiotics since Jan for Uti's. In the last 2 months she has had 4 utis and has been moving between 2 different antibiotics. About 4 weeks ago she started having a rash across her face which is an allergy rash, she has also had swollen face, lips, eyes tongue and been in hospital twice with it. We have been perscribed an epipen and have an allergy appointment but not till October. The hospital believe it is a food allerrgy. However my gp thinks she is allergic to the antibiotic so has took her off them (She hasent had a flare up of the rash since she stopped them on Monday). However the hospital have rang today as she has another uti and have poo pooed what the gp said and advised me to take their advice, they have however changed her to penicillin.
I am now confused and dont know who to believe or what to do.
Oh dear Seems like your going round in circles. I would however try and get to the bottom of it if you can. Regardless of what your DD is reacting to an allergic reaction is an allergic reaction and needs to be prevented.
Would they admit (if you wanted it?) her to hospital so if they start AB again and she reacts there are DRs on hand?
Not sure. They have given her penicillin for a week and then asked me to go to the day unit next Friday as they will need to find something she can go on prophlactic. If it is the antibiotic she is allergic to will she still get the prick tests done?
Haven't a clue tbh!
I know my friends DD reacted to penicillen so now doesn't have it. Has arithmycin or something like that. My belief is the cillin bit in AB is penicillen.
I dont have a clue either. She has a follow up with gp tomorrow so I think I will not start the penicillin till I have spoke to him. I want her to have the prick tests done as she gets out of breath really easy so think she might have a dust mite allergy as well
My thoughts are that it could be a bit of both - and quite possibly have a tendency toward allergic reactions. Taking antibiotics for any prolonged period can kill the natural flora in the stomach. This quite often can lead to a temporary intolerance to dairy (lactose)in particular. When the stomach flora is regained dairy can be re-introduced.
It could also be a reaction to the antibiotic - penicillin is notorious for reactions.
Some people are atopic - and just are more sensitive to potential allergens. does she have, or has she had asthma, hayfever, eczema, seemingly constant runny noses? The hospital may just be wanting to cross t's and dot i's to make sure that the cause of the reaction is known so you don't get any surprises in the future.
sorry cannot answer but have a read of the recent penicillin thread on here - does this sound similar to you as we had a rash with it but not immediately either ....?
FWIW they can do IgE tests for penicillin as we had them done [negative ] - not sure re skin prick ....
With auntevil on this one, do check on side effects of her a/bs as quite likely (in which case it would be right to stop) and tbh a/bs are not treating the underlying cause that could be food sensitivity, might even be exacerbating it.
Also think probiotics advice is good, sadly not all drs mention that.
Have checked the side effects of antibiotics and it does say rash, hives and swelling. We have now started on the penicillin instead of the antibiotics so hopefully will have no reaction. The gp advised still not to give dd tomatoes till skin prick test (as this is what we thought was causing it before antibiotics was mentioned). I think she is very allergy prone at the minute as she had a horrible reaction to the urine pad in her nappy today when trying to collect urine, she has this done every couple of weeks and has never reacted before.
My ds1 is allergic to penicillin, he gets a rash diarrhoea and slight swelling to the face, as a young child he was also lactose intolerant and had eczema, allthough he has pretty much grown out of the lactose intolerance now, just gets mild diarrhoea when he has too much milk. We gave no problems with eczema anymore
mummy This may not help but may be some explanation for you. I have had very similar with my DS. Reacting to tomato on skin, then worse reaction but negative IgE RAST to tomato. Followed by some very scary reactions, he would be playing and suddenly become quite, red face, bottom lip swelling, eyes puffy. I put it down to hayfever and didn't worry really but had some concerns as babybarrister explains her DS goes unconcious with anaphylatic reactions. (the quiteness did indicate some slight loss of conciousness was occuring). He would perk up after puriton. He then had a really bad reaction last year which affected his breathing. ALL RAST's and IgE have been negative. He has been very well this year. (except April when he was awful for a few weeks with hayfever).
What Cons Pead has suggested is it may have been a general immune system problem.
We have now been reffered back to GP and if DS has another year (been since last Nov) without any reactions he can be classed as non allergic.
We have epi-pens, puriton and cetirizine for when (if) he has lots of these episodes in a short space of time.
I do wonder if it's something similar because your LO seems to be reacting to lot's of things repeatedly as DS did. It never seemed to be 1 thing iyswim?
I do hope you get to the bottom of this. Sending (((hugs))) as I think you need some.
Youarekidding it may be some kind of immunity problem as she has blood vessel problems which they think may be linked to immunity in some way.
She has been put on penicillin instead of antibiotic and she has been on it 2 days and has developed a rash today and is itching her face again. Had to give her double ceritizine earlier as chin was going deep red. Will see if its calmed down in the morning, if not back to gp or hospital for us. I am getting concerned that she is going to react to all antibiotics, then I dont know what they would treat her uti's with. Hope your ds keeps well.
Thanks. I remember reading your other thread and you talking about the mottling. I know your DD's is severe but now we're chatting here it has reminded me that last year DS 'mottled' when outside in heat which seemed to con-incide with the extreme reactions to pollen. I remember googling the 'rash' and that's how I discovered it was called mottling.
He has had hayfever this year but V mild since May. (April however was a nightmare!), no mottling or anything.
Obviously I am not medically trained and can't say it' the same thing - plus no-one actually knows what caused DS problems. It's all speculation.
I just hope maybe knowing there's someone else who's been there is reasurring.
Just a question - Is your DD reacting to any pressure on the skin too? DS would get Welts from the car seat! T'was mighty strange!
Yes she marks really easily and actually a doctor last week at the hospital mentioned some disorder where your body produces to much histimine, he said this causes allergies but also easily marking and bruising. I am going to mention this when we next go and see dd consultant.
How old is your ds?
he's just turned 7yo. He had tests ( C something or other) which is for checking if your body will react and it was negative.
It seems no-one can say why it happened, why he's been well for some time and if it will re occur.
We are hopefully moving out of allergy territory but have to wait for a least a year where nothing happens.
Its awful without a diagnosis or anything concrete isnt it. DD has started to react again today so back to hospital tomorrow to change her antibiotics again incase it is them.
Join the discussion
Please login first.